Indiana, 2023

Hail and Damaging Winds in Indiana, June 15, 2023

June 15, 2023 · NWS IWX · 9 events in 2 counties and zones

One isolated storm produced large hail and damaging wind in Wells and Adams Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

One isolated storm produced large hail and damaging wind in Wells and Adams Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 15, 1:15 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 15, 1:15 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
215 PM EDT Thu Jun 15 2023

.SYNOPSIS...
Issued at 1037 AM EDT Thu Jun 15 2023

There is a chance for scattered showers and storms this afternoon
into early this evening, especially across northeast Indiana and
northwest Ohio where an isolated strong to severe storm will be
possible. Mainly dry conditions and seasonably warm temperatures
are expected otherwise late this week through next week.

&&

.SHORT TERM...(This Afternoon through Friday)
Issued at 215 PM EDT Thu Jun 15 2023

Convective initiation beginning 19-20z near a cold front (augmented
by a strong lake shadow in nw IN/sw MI) should grow upscale into our
southeast zones late this afternoon into early this evening. The
cold front is leading a potent shortwave and cyclonically curved 90
kt upper jet, with enough moisture pooling and flow to support
1000-1500 j/kg of MLCAPE and 25-35 knots of effective deep layer
shear in the pre-frontal environment. This supports SPC's marginal
risk for an isolated damaging wind and hail threat centered
primarily along/east of Interstate 69 where convection will have a
better opportunity to mature and grow upscale between 21-00z. A
few showers/storms may linger beyond 8-9 pm southeast of US 24,
though the low end severe threat should wane by then.

CAA regime post frontal will offer cooler northerly flow for the
entire area tonight into tomorrow. Opted to increase sky cover
later tonight into tomorrow morning to account for low stratocu
wrapping around the backside of the trough and cold pool. Clouds
should scatter out otherwise tomorrow afternoon as drier/subsident
air overspreads with high temps likely recovering into the low-
mid 70s (cooler near Lake MI).

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 215 PM EDT Thu Jun 15 2023

Ensemble and deterministic model solutions continue to set up a rex
block for the weekend into next week with pronounced ridging
developing over Ontario and the northern Great Lakes, and some form
of broad low pressure materializing over the Mid MS Valley southeast
into the TN Valley. The stacked ridge to the north will probably win
out locally for most of the long term period with mainly dry
conditions and near normal temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 100 PM EDT Thu Jun 15 2023

Water vapor imagery depicting potent short wave rotating down
through the Great Lakes region that will accompany surface cold
front passage this afternoon. HREF members still trying to
initiate convection over the southeast half of the forecast area
so will focus on KFWA for TSRA chances this TAF cycle just just a
VCSH mention at KSBN. Uncertainty lies mainly in coverage so will
opt for a tempo group at KFWA. Post frontal MVFR ceilings
expected after midnight and winds will become more northerly with
some gust potential this evening at KSBN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through late tonight for INZ103.

MI...Beach Hazards Statement through late tonight for MIZ177-277.

OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 15, 4:13 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
513 AM EDT Thu Jun 15 2023

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-160915-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
513 AM EDT Thu Jun 15 2023 /413 AM CDT Thu Jun 15 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms with gusty winds are possible this afternoon
and early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-160915-
Northern La Porte-Northern Berrien-Southern Berrien-
513 AM EDT Thu Jun 15 2023 /413 AM CDT Thu Jun 15 2023/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Isolated thunderstorms with gusty winds are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-160915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
513 AM EDT Thu Jun 15 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
EDT FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 15, 4:22 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
522 PM EDT Thu Jun 15 2023

INZ025>027-152200-
Huntington IN-Adams IN-Wells IN-
522 PM EDT Thu Jun 15 2023

...Strong thunderstorms will impact portions of southern Huntington,
Wells and Adams Counties through 600 PM EDT...

At 521 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bluffton to near Andrews. Movement was
east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluffton, Decatur, Berne, Geneva, Markle, Monroe, Warren, Lancaster,
Preble, Uniondale, Poneto, Mount Etna, Vera Cruz, Mcnatts, Wellsburg,
Murray, Liberty Center, Mount Zion, Peterson and Buckeye.

This includes Interstate 69 in Indiana between mile markers 272 and
288.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4061 8545 4065 8545 4065 8554 4080 8564
      4084 8564 4088 8480 4057 8480
TIME...MOT...LOC 2121Z 286DEG 24KT 4078 8521 4079 8561

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS

The radar

The Northern Indiana radar (KIWX), 82 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Wells

When
June 15, 4:32 PM EST to 4:33 PM EST
Where
Wells County, 0.69 mi N of Bluffton
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.740, -85.170

Up to nickel size hail reported in addition to various 1 to 3 inch diameter tree limbs blown down.

Hail, Wells

When
June 15, 4:36 PM EST to 4:37 PM EST
Where
Wells County, 2.21 mi ENE of Bluffton
Measured
0.75 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.740, -85.130

A broadcast media member reported penny size hail.

Thunderstorm Wind, Wells

When
June 15, 4:36 PM EST to 4:37 PM EST
Where
Wells County, 1.72 mi ENE of Bluffton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.740, -85.140

A number of trees were downed along route 124.

Thunderstorm Wind, Wells

When
June 15, 4:36 PM EST to 4:37 PM EST
Where
Wells County, 0.87 mi NE of Bluffton
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
40.740, -85.160

A large tree was down onto a mobile home.

Hail, Wells

When
June 15, 4:37 PM EST to 4:38 PM EST
Where
Wells County, 2.81 mi N of Reiffsburg
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.690, -85.140

Penny size hail reported.

Hail, Wells

When
June 15, 4:45 PM EST to 4:46 PM EST
Where
Wells County, 1.48 mi SSW of Vera Cruz
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.680, -85.090

Crops were damaged from half dollar size hail.

Thunderstorm Wind, Wells

When
June 15, 4:45 PM EST to 4:46 PM EST
Where
Wells County, 0.87 mi SW of Vera Cruz
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
40.690, -85.090

Metal roofing was partially peeled off an outbuilding. An empty 35k Gallon Fertilizer Tank was tipped over on its side.

Hail, Adams

When
June 15, 4:47 PM EST to 4:48 PM EST
Where
Adams County, 1.26 mi WNW of Linn Grove
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.660, -85.050

Quarter to half dollar size hail covered the road like snow about two inches deep.

Thunderstorm Wind, Adams

When
June 15, 4:47 PM EST to 4:48 PM EST
Where
Adams County, 1.26 mi WNW of Linn Grove
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.660, -85.050

A 24 inch diameter healthy maple tree was uprooted. A grove of trees was heavily damaged, with varying sizes of trees uprooted or snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098849, 1098850, 1098851, 1098852, 1098853, 1098854, 1098855, 1098856, 1098857.